West Virginia, 2013

High Wind in West Virginia, March 19, 2013

March 19, 2013 · NWS RNK · 1 event in 1 county or zone

The gradient between building high pressure form the west and low pressure lifting off to the northeast brought high winds to Greenbrier County. Over a dozen reports of tree and powerline damage were received.

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The gradient between building high pressure form the west and low pressure lifting off to the northeast brought high winds to Greenbrier County. Over a dozen reports of tree and powerline damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 19, 9:49 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 19, 9:49 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 AM EDT TUE MAR 19 2013

.SYNOPSIS...
A COLD FRONT EXITS THE AREA THIS MORNING. HIGH PRESSURE SLIDES IN
FROM THE CENTRAL PLAINS INTO THE SOUTHERN APPALACHIANS TONIGHT.
ANOTHER SURFACE TROUGH ARRIVES WEDNESDAY AFTERNOON AND EVENING.
COOL HIGH PRESSURE THEN SETTLES IN FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM EDT TODAY...

SATELLITE IMAGERY INDICATES CLEAR TO MOSTLY CLEAR SKIES ACROSS THE
AREA THIS MORNING...WITH THE LAST OF THE HIGH CLOUDS NOW EXITING
OUR SOUTH CENTRAL VA COUNTIES. LOOKING AT BREEZY CONDITIONS AS
WELL ACROSS THE MOUNTAINS AS HIGH PRESSURE BUILDS IN FROM THE
WEST...HOWEVER WINDS EAST OF THE BLUE RIDGE REMAIN LIGHT AND MORE
FROM THE WEST SOUTHWEST. EXPECT WINDS ACROSS THE PIEDMONTS TO
BECOMING INCREASINGLY NORTHWESTERLY DURING THE EARLY AFTERNOON...
AND INCREASE IN SPEED AS HIGH PRESSURE CONTINUES TO BUILD IN.
TODAYS HIGHS WILL BE MILDER THAN MONDAY...ALTHOUGH TEMPERATURES IN
THE WEST WILL BE COOL WITH HIGHS IN THE MID 40S IN THE WV
MOUNTAINS TO AROUND 50 IN THE NEW RIVER VALLEY...AND LOWER 60S
ACROSS THE SOUTHERN VA PIEDMONT/NW NC PIEDMONT.

TONIGHT...THE WINDS SUBSIDE SOME BUT THE GRADIENT REMAINS TIGHT
ENOUGH TO PREVENT DECOUPLING. SURFACE HIGH RIDGES INTO THE
SOUTHERN APPALACHIANS BEFORE THE NEXT UPSTREAM WAVE ARRIVES
WEDNESDAY. MODELS SHOWING HIGH CLOUDS INCREASING OVERNIGHT ACROSS
THE SOUTHERN TIER OF THE FORECAST AREA. LOWS MAY BE AFFECTED SOME
BY THIS. RIGHT NOW LEANING TOWARD A DEGREE OR TWO WARMER THAN MOS
IN THE SOUTH WITH MID 30S...WHILE THE REST OF THE AREA COOLS INTO
THE 20S...EXCEPT AROUND ROANOKE AND LYNCHBURG WITH LOWER 30S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 233 AM EDT TUESDAY...

ANY REPRIEVE FROM THE COLD WEATHER WILL BE SHORT LIVED AND MAINLY IN
THE EAST ON WEDNESDAY BEFORE THE FLAT WESTERLY FLOW AMPLIFIES ONCE
AGAIN INTO A RATHER DEEP 5H TROF FOR THE REMAINDER OF THE PERIOD.
IMPULSES ROTATING INTO THE EVOLVING TROF WILL SERVE AS WEAK CLIPPER
TYPE FEATURES WITH THE LEAD SHORTWAVE LIKELY RESULTING IN A BAND OF
WESTERN SNOW SHOWERS LATER WEDNESDAY...AND ESPCLY WEDNESDAY EVENING
WHEN THE ONSET OF THE COLDEST 85H AIR ARRIVES. SOME OF THIS PRECIP
IN THE FORM OF -SHSN/FLURRIES MOUNTAINS...AND LIGHT RAIN SHOWERS
EAST COULD SPILL ACROSS THE RIDGES SO KEPT AT LEAST SLIGHT POPS OUT
TO THE PIEDMONT. OTRW BUMPED UP CHANCES WEST WEDNESDAY AFTERNOON
WHEN THINK ONLY LIGHT ACCUMULATIONS POSSIBLE AT ELEVATION PER
WARMISH BOUNDARY LAYER. HEAVIEST SNOW LOOKS TO COME WED NIGHT AS THE
ARCTIC SURGE ARRIVES WHILE MOISTURE PROFILES ARE DEEPEST OUT WEST
AIDED BY AN INCREASING UPSLOPE COMPONENT AS YET ANOTHER STRONG VORT
ARRIVES BY EARLY THURSDAY. THIS ALONG WITH A QUICK DROP IN TEMPS
COULD MAKE FOR A FLASH FREEZE TYPE SCENARIO WED NIGHT AS EARLIER
MOISTURE FREEZES ESPCLY ACROSS UPSLOPE REGIONS AND THEN BECOMES SNOW
COVERED. THUS BUMPED UP POPS TO LOW LIKELYS IN SPOTS OUT WEST AND
LEFT CHANCES OUT TO THE BLUE RIDGE WITH SOME TAPERING BY DOWNSLOPE
LATER WEDNESDAY NIGHT. APPEARS A QUICK 1-2 INCHES POSSIBLE WESTERN
SLOPES WITH PERHAPS A BIT MORE NW GREENBRIER WHERE UPSLOPE LOOKS TO
LINGER INTO AT LEAST MIDDAY THURSDAY. BOUNCED TEMPS WELL INTO THE
50S SE WED WITH A LITTLE WARM ADVECTION AHEAD OF THE UPSTREAM
SYSTEM...WITH 35-40 FAR WEST...AND MAINLY 40S TO AROUND 50 ELSW.
COLD AIR SHOULD BE QUICK ENOUGH TO PRODUCE SOME LOWS IN THE TEENS
WEST LATE WED NIGHT AND 25-30 EAST DESPITE MIXING.

EXPECTING A GRADUAL DECREASE IN CLOUDS THURSDAY EXCEPT NW UPSLOPE
AREAS WHERE CLOUDS UNDER NW FLOW MAY LINGER UNTIL LATE THURSDAY
NIGHT. WILL ALSO CAP OFF FLURRIES LATE THURSDAY GIVEN FORECAST LOW
LEVEL DRYING OFF SOUNDINGS ACROSS THE NW WHILE LOWERING TEMPS A BIT
MORE THURSDAY WITH 85H TEMPS FALLING TO AROUND -15C. THIS SUPPORTS
KEEPING MUCH OF THE WEST BELOW FREEZING FOR HIGHS THURSDAY AND ONLY
LOW 40S EAST.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

A BLOCKY HEMISPHERIC CIRCULATION WITH VERY NEGATIVE AO PATTERN
SUPPORTS TROUGHING AND BELOW NORMAL TEMPERATURES FOR THE EASTERN
CONUS THROUGH THE UPCOMING WEEKEND AND INTO THE FIRST PART OF NEXT
WEEK. POLAR FRONT WILL RESIDE SOUTH OF OUR FCST AREA THROUGH THE
WEEKEND WITH BAROCLINIC ZONE ALONG THE GULF COAST.

WEATHER CHALLENGE DURING THIS TIME FRAME REMAINS UNCHANGED. ALL
MODELS AREA ADVERTISING SERIES OF UPPER LEVEL IMPULSES TO EXIT THE
ROCKIES...TRACKING EAST ALONG SUPPRESSED POLAR FRONT. THE BIG
QUESTION IS WHETHER CYCLOGENESIS CAN TAKE PLACE ALONG THIS
SUPPRESSED BAROCLINIC ZONE TO OUR SOUTH...AND IF SO...CAN ANY OF
THIS ENERGY GAIN LATITUDE PER STRONG WESTERLIES ALOFT.  FORECAST
SPREAD/UNCERTAINTY AND RUN-RUN CONTINUITY IS HIGH...SOME OF THE
MODEL ENSEMBLES OFFERING A SUPPRESSED SOLUTION VS OTHERS WHICH OFFER
A SERN US/MID-ATLC COASTAL STORM.

SINCE THERE IS NO SOLID CONSENSUS ON HOW FAR NORTH THIS SYSTEM
WILL TRACK...WILL MAINTAIN FORECAST CONTINUITY AND CONTINUE TO
ADVERTISE CHC POPS FOR THE ENTIRE CWA THIS WEEKEND...WITH FOCUS ON
THE SUNDAY TIME FRAME...DAY 6. WITH SYSTEM TRACKING TO OUR
SOUTH...THIS PUTS US ON THE COLD SIDE OF THE SYSTEM...SO HODGE
PODGE OF WINTRY PRECIP WOULD BE EXPECTED IF THE SYSTEM SPREADS
MOISTURE THIS FAR NORTH.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
AS OF 740 AM EDT TUESDAY...

FRONT HAS MADE IT INTO THE FOOTHILLS PER MESOANALYSIS AND STILL
HAVING A HARD TIME EATING THE WEDGE. THE WINDS HAVE PICKED UP
BEHIND THE FRONT OVER THE MOUNTAINS SUCH THAT GUSTS TO 35 KNOTS
SEEMS LIKELY AT THE HIGHER TERRAIN.

THE WINDS WILL ERODE THE WEDGE BY 15Z WITH GUSTY WINDS EXPECTED
THROUGH THE DAY. LOWER CIGS ARE GOING TO ALSO BE GONE AS WELL BY
14-15Z.

THE WINDS WILL BE SUBSIDING THIS EVENING ALTHOUGH STILL A FEW
GUSTS IN THE ROANOKE/BLACKSBURG AREA POSSIBLE WITH A GRADIENT
STILL IN PLACE.

THE FLYING CONDITIONS STAY IDEAL FOR WEDNESDAY MORNING WITH ONLY
HIGH CLOUD STREAMING BY TO THE SOUTH BUT AS WE HEAD INTO WEDNESDAY
AFTERNOON AND EVENING ANOTHER DISTURBANCE PASSES ACROSS AND COULD
BRING MVFR OR LOWER CIGS TO THE BLF/LWB AREA ALONG WITH SNOW
SHOWERS. COULD EVEN SEE LOWER CIGS AND RAIN/SNOW SHOWER EAST TO
BCB/ROA WED EVENING.

THIS SYSTEM MOVES THROUGH AND WILL BE GUSTY ON THE WINDS
THURSDAY...WITH ANY LINGERING UPSLOPE LOWER CIGS
LIFTING/DISSIPATING BY THURSDAY AFTERNOON. HIGH PRESSURE KEEPS
THINGS VFR FRIDAY MORNING. THERE IS SOME DIFFERENCES IN THE MODELS
FOR THE NEXT SYSTEM ARRIVING LATE FRIDAY INTO SATURDAY.
ATTM...IT IT APPEARING THAT THE SRN PORTION OF THE CWA MAY BE ON
THE NRN SHIELD OF PRECIP FRIDAY NIGHT...WITH POTENTIAL AVIATION
IMPACTS AT DAN. FURTHER SOUTH INTO THE CAROLINAS AND GULF COAST
WILL BE AFFECTED MORE.

&&

.FIRE WEATHER...
AS OF 405 AM EDT TUESDAY...

STRONG AND GUSTY WINDS FROM THE WEST WILL OVERSPREAD THE ENTIRE
REGION FOLLOWING THE PASSAGE OF A COLD ON TODAY. EAST OF THE BLUE
RIDGE...RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 20 PERCENT
BY AFTERNOON...AND COUPLED WITH THE EXPECTED GUSTY WINDS...MAY
RESULT IN AN ELEVATED FIRE DANGER THREAT...ALTHOUGH THE FUELS ARE
SOAKED THIS MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...NF/WP
SHORT TERM...JH
LONG TERM...PM
AVIATION...WP
FIRE WEATHER...PM
Hazardous weather outlook, Mar 19, 3:10 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EDT TUE MAR 19 2013

NCZ001-002-018-VAZ015>017-200815-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
410 AM EDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WEST TO NORTHWEST WINDS COULD GUST OVER 40 MPH TODAY...ESPECIALLY
THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ009>014-018>020-022>024-033>035-WVZ044-200815-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-MONROE-
410 AM EDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WEST TO NORTHWEST WINDS COULD GUST OVER 35 MPH TODAY...ESPECIALLY
THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042-043-045-200815-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
410 AM EDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE LATE WEDNESDAY INTO
WEDNESDAY NIGHT ACROSS THE UPSLOPE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043>047-058-059-200815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
410 AM EDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 19, 7:01 AM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 AM EDT TUE MAR 19 2013

NCZ001-002-018-VAZ012>017-022-191415-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...ROANOKE...SALEM
801 AM EDT TUE MAR 19 2013

...STRONG GUSTY WINDS WILL OCCUR THIS MORNING...

A COLD FRONT MOVING THROUGH WILL BRING A ONE TO THREE HOUR PERIOD
OF STRONG GUSTY WINDS. ANTICIPATE GUSTS FROM THE WEST TO EXCEED
40 MPH AT TIMES THROUGH 1000 AM...ESPECIALLY IN THE HIGHER
MOUNTAINS. WINDS WILL REMAIN GUSTY THROUGH THE DAY BUT GENERALLY
STAY UNDER 40 MPH. YOU MAY WANT TO SECURE ANY OUTDOOR LOOSE
OBJECTS BEFORE HEADING TO WORK.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Greenbrier

When
March 19, 11:43 AM EST to 11:16 PM EST
Where
Greenbrier forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager

Over a dozen reports of tree and powerline damage were received from scattered locations across the county. A wind gust of 51 mph was measured at Greenbrier County Airport at 535 PM, but substantially higher winds very likely occurred on exposed ridgelines.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441061.